Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 103, NWS Topeka, KS

June 4, 2005Jackson County, Jefferson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 4, 2005, 7:05 PM CDT for Jackson County, Jefferson County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2005, 7:05 PM CDT (00:05 UTC)
Expired
Jun 4, 2005, 7:37 PM CDT
In force
32 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Jackson County, KS, Jefferson County, KS

The radar

The Topeka radar (KTWX), 79 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 2:05 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.1 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2005-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3003 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2005-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3003 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
3.9
Supercell composite
15.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 050006
SVRTOP
KSC085-087-050030-
/O.NEW.KTOP.SV.W.0103.050605T0005Z-050605T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
705 PM CDT SAT JUN 4 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL JACKSON COUNTY IN NORTHEAST KANSAS
  NORTHWESTERN JEFFERSON COUNTY IN NORTHEAST KANSAS

* UNTIL 730 PM CDT

* AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  NORTH OF DENISON...OR ABOUT 25 MILES SOUTH OF HIAWATHA...MOVING
  NORTHEAST AT 35 MPH.

AT 653 PM...QUARTER SIZE HAIL WAS REPORTED IN HOLTON.

A TORNADO WATCH IS ALSO IN EFFECT.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3957 9555 3956 9556 3944 9556 3942 9558
      3941 9556 3936 9542 3933 9566 3955 9567
      3959 9555

$$
2 follow-up statements
000 
WWUS53 KTOP 050020
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
720 PM CDT SAT JUN 4 2005

KSC085-087-050030-
/O.CON.KTOP.SV.W.0103.000000T0000Z-050605T0030Z/
JACKSON-JEFFERSON-
720 PM CDT SAT JUN 4 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 730 PM CDT FOR
NORTHERN JEFFERSON AND NORTHEASTERN JACKSON COUNTIES...

AT 719 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM OZAWKIE TO 5 MILES NORTH OF
WINCHESTER...OR ALONG A LINE EXTENDING FROM 16 MILES NORTHEAST OF
TOPEKA TO 14 MILES SOUTHWEST OF ATCHISON...MOVING EAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
WINCHESTER AND OSKALOOSA.

AT 705 PM...TRAINED WEATHER SPOTTERS REPORTED 60 MPH WINDS 2 MILES 
WEST OF OZAWKIE.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3957 9555 3956 9556 3944 9556 3942 9558
      3941 9556 3939 9526 3918 9525 3916 9551
      3925 9562 3955 9567 3959 9555

$$
000 
WWUS53 KTOP 050037
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
737 PM CDT SAT JUN 4 2005

KSC085-087-050047-
/O.EXP.KTOP.SV.W.0103.000000T0000Z-050605T0030Z/
JACKSON-JEFFERSON-
737 PM CDT SAT JUN 4 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN JEFFERSON AND
NORTHEASTERN JACKSON COUNTIES EXPIRED AT 730 PM CDT...

AT 737 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3957 9555 3956 9556 3944 9556 3942 9558
      3941 9556 3939 9526 3918 9525 3916 9551
      3925 9562 3955 9567 3959 9555

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:25 PM CDT, 4 hours 40 minutes earlier.

Area forecast discussion, Jun 4, 2:25 PM CDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
225 PM CDT SAT JUN 4 2005

.DISCUSSION...
MAIN CONCERNS ARE ADDITIONAL HEAVY RAIN POTENTIAL AND SEVERE WEATHER
THIS EVENING AND TONIGHT.

FOR TONIGHT...
TSTMS ALREADY DVLPG ERN KS IN VERY UNSTABLE MOIST AMS AS IT SLOWLY
BECOMES UNCAPPED AND READY FOR SERVICE. SPC HI RISK AND NEWLY ISSUED
TOR WATCH FIT IN WELL. UPR LOW ERN COLO AND ATTENDING SHRTWV TO
ROTATE EWD THRU RGN TNGT PROVDG GOOD LIFT OVER SFC BOUNDR AS IT
MOVES EWD TNGT. DRY LN STILL IN WRN KS, SO SVR THREAT COULD LAST
SEVERAL HRS. ALSO THREAT OF HVY RAINFALL OVER REGN WITH SATURATED
GRD FROM YDA AND OVERNGT RAINS. THUS FFA IS CONTD ACROSS ALL BUT FAR
NWRN CWA. CUD BE A VERY BUSY EVNG....

SUNDAY/SUNDAY NIGHT...THE 5H TROUGH AXIS WILL MOVE ACROSS EASTERN KS
DURING THE LATE MORNING HOURS ON SUNDAY. THIS WILL PUSH THE PACIFIC
COLD FRONT EAST INTO MO BY NOON. THERE MAY BE A SLIGHT CHANCE FOR
THUNDERSTORMS ACROSS THE SOUTHEAST COUNTIES OF THE FA BEFORE FROPA
BY NOON. TEMPERATURES WILL BE IN THE MID 80S WITH DRIER CONDITIONS.

MONDAY/TUESDAY NIGHT...ANOTHER 5H TROUGH WILL MOVE ON SHORE ACROSS
THE PACIFIC NORTHWEST AND DIG INTO THE CENTRAL ROCKY MOUNTAINS. A
MINOR 5H TROUGH WILL LIFT NORTH ACROSS THE NORTHERN PLAINS. EASTERN
KS WILL BE UNDER A DOWN STREAM 5H RIDGE. THERE MAY BE A SLIGHT
CHANCE FOR THUNDERSTORMS WHEN THE DEEPER MOISTURE MOVES NORTH ACROSS
THE AREA MONDAY NIGHT THROUGH TUESDAY NIGHT...BUT THE RIDGE ALOFT
AND CAP MAY LIMIT ANY DEEP MOIST CONVECTION. AFTERNOON HIGHS WILL BE
IN THE MID 80S TO LOWER 90S. OVERNIGHT LOWS IN THE 60S.

WEDNESDAY/SATURDAY...THE LONGER RANGE MODELS CONTINUE TO SHOW A
LONGER WAVE LENGTH 5H TROUGH ACROSS THE WESTERN CONUS. ATTM MOST OF
THE SMALLER WAVE-LENGTH 5H TROUGH WILL LIFT OUT NORTH OF THE FA. THE
GFS SHOWS A 5H TROUGH LIFTING NORTHEAST FARTHER SOUTH ACROSS THE
CENTRAL PLAINS ON WEDNESDAY. THERE MAY BE ENOUGH LIFT TO BREAK THE
CAP AND GIVE THE AREA A BETTER CHANCE OF RAIN WEDNESDAY AND
WEDNESDAY NIGHT. OTHERWISE EXPECT MOSTLY DRY CONDITIONS WITH HIGH
TEMPERATURES IN THE THE MID 80S TO AROUND 90 DEGREES.
&&

.TOP WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH IS IN EFFECT UNTIL
11 PM CDT FOR THE ENTIRE CWA. A FLOOD WATCH IS IN EFFECT UNTIL 6AM
SUNDAY ALONG AND SOUTH OF A LINE FROM ABILENE...TO MANHATTAN...TO
SENECA.
Hazardous weather outlook, Jun 4, 2:45 PM CDT, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
245 PM CDT SAT JUN 4 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-051000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
245 PM CDT SAT JUN 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...TORNADOES POSSIBLE LATE TODAY AND TONIGHT...

SEVERE THUNDERSTORMS CONTINUE TO BE LIKELY ACROSS THE AREA BY LATE
AFTERNOON CONTINUING INTO THE NIGHTTIME HOURS. A SIGNIFICANT SEVERE
WEATHER OUTBREAK IS LIKELY WITH LARGE HAIL...DAMAGING WINDS AND
TORNADOES POSSIBLE FROM FAST DEVELOPING AND QUICK MOVING SEVERE
STORMS. STRONG WIND SHEAR AND VERY UNSTABLE AIR WILL LEAD TO
SUPERCELL THUNDERSTORMS THAT WILL BE LONG-LIVED AND HAVE THE
POTENTIAL TO PRODUCE TORNADOES. WEATHER INFORMATION SHOULD BE
MONITORED FREQUENTLY FOR UPDATES, WATCHES AND WARNINGS...ESPECIALLY
WHERE OUTDOOR ACTIVITIES ARE PLANNED. BE READY FOR QUICK ACTION IF
STORMS FORM.

A FLOOD WATCH ALSO CONTINUES TONIGHT FOR A GOOD PART OF THE AREA.
MORE HEAVY RAINFALL TONIGHT OVER ALREADY SATURATED GROUND WILL LEAD
TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR RESIDUAL THUNDERSTORMS EARLY SUNDAY ALONG AND
SOUTHEAST OF I-35...WITH A CHANCE FOR MORE THUNDERSTORMS AGAIN
MONDAY NIGHT THROUGH THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THIS AFTERNOON AND TONIGHT...AND SHOULD BE
READY FOR QUICK DEPLOYMENT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Jun 4, 6:23 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
623 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TORNADO          8 SW ALMA               38.93N 96.39W
06/04/2005                   WABAUNSEE          KS   TRAINED SPOTTER

            REPORTED TORNADO ON THE GROUND... REPORTED DEBRIS... NO
            OTHER DETAILS AT THIS TIME.

&&

CAVANAUGH
Local storm report, Jun 4, 6:30 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
630 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             1 W HOLTON              39.47N 95.75W
06/04/2005  1.00 INCH        JACKSON            KS   TRAINED SPOTTER

&&

CAVANAUGH
Local storm report, Jun 4, 6:31 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
631 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     1 W HOLTON              39.47N 95.75W
06/04/2005  60 MPH           JACKSON            KS   TRAINED SPOTTER

&&

CAVANAUGH
Local storm report, Jun 4, 6:39 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
639 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     HAIL             3 S MANHATTAN           39.14N 96.57W
06/04/2005  1.75 INCH        RILEY              KS   TRAINED SPOTTER

&&

CAVANAUGH
Local storm report, Jun 4, 6:50 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
650 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             7 S BARNES              39.61N 96.87W
06/04/2005  1.00 INCH        WASHINGTON         KS   TRAINED SPOTTER

0635 PM     HAIL             2 S MANHATTAN           39.15N 96.57W
06/04/2005  0.25 INCH        RILEY              KS   TRAINED SPOTTER

&&

CAVANAUGH
Local storm report, Jun 4, 7:00 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
700 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             HOLTON                  39.47N 95.74W
06/04/2005  1.00 INCH        JACKSON            KS   TRAINED SPOTTER

&&

CAVANAUGH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:12 PM CDTTornado WarningTOPJackson23 min
Jun 4, 7:28 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Wabaunsee47 min
Jun 4, 7:45 PM CDTFlash Flood WarningTOPWabaunsee3 hr
Jun 4, 7:53 PM CDTSevere Thunderstorm WarningTOPJackson43 min
Jun 4, 7:54 PM CDTSevere Thunderstorm WarningTOPJefferson, Shawnee58 min
Jun 4, 8:03 PM CDTSevere Thunderstorm WarningTOPLyon, Morris, Wabaunsee57 min
Jun 4, 8:04 PM CDTFlash Flood WarningTOPJackson, Pottawatomie3 hr
Jun 4, 8:15 PM CDTSevere Thunderstorm WarningTOPWabaunsee30 min
Jun 4, 8:29 PM CDTFlash Flood WarningTOPJefferson, Shawnee3 hr
Jun 4, 8:42 PM CDTSevere Thunderstorm WarningTOPJefferson, Shawnee, Wabaunsee49 min
Jun 4, 8:59 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage46 min
Jun 4, 9:09 PM CDTSevere Thunderstorm WarningTOPLyon26 min
Jun 4, 9:48 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Osage34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.